Select the search type
  • Site
  • Web
Go

Answers from the BJC Experts

Ask the BJC Expert allows you to get the answers you need about a variety of health, medicine and exercise issues to help you live a more healthy life.

Please browse the most recent questions below or use the search the questions feature to see if the answer to your question is already given. If not, please submit a new question for our experts.

My daughter has had her tonsils removed; the pain killers that has been subscribed are codeine, ibuprofen and paracetamol. Last night I give her the correct dosage of codeine, but I accidentally have her the 10ml of Ibuprofen thinking it was paracetamol I gave her a drink after taking ibuprofen. This morning she woke up being sick and shakey. Would it harm her?

The ibuprofen (Motrin, Advil) is an NSAID. These products irritate the stomach. Not knowing how old or how much the child weighs, I can only provide basic information. The ibuprofen in the US contains 100mg/5ml. If your daughter got 10ml, she received 200mg. The recommended dose for children 2-3 yrs old or 10-15kg is 100mg every 6 to 8 hours. For children 4-5 yrs old or 15-20kg the dose is 150mg every 6 to 8 hours. The maximum total daily dose for ibuprofen in children is 50mg/kg per day.

I believe the child just had her stomach upset as a typical side effect of the drug. Codeine can also irritate the stomach. The Paracetamol (acetaminophen or Tylenol) would not upset the stomach.

Treat her as you would for any typical stomach ache.

4901 Forest Park Avenue
St. Louis, Missouri 63108
314.286.2000
Copyright © 1997- 2021 BJC HealthCare. All Rights Reserved.